Cookies?
Library Header Image
LSE Research Online LSE Library Services

A theory of multi-period debt structure

Huang, Chong, Oehmke, Martin and Zhong, Hongda (2019) A theory of multi-period debt structure. Review of Financial Studies, 32 (11). pp. 4447-4500. ISSN 0893-9454

[img] Text - Accepted Version
Repository staff only until 7 March 2021.

Download (868kB) | Request a copy

Identification Number: 10.1093/rfs/hhz026

Abstract

We develop a theory of multiperiod debt structure. A simple trade-off between the termination threat required to make debt repayments incentive compatible and the desire to avoid early liquidation determines the number of repayments, their timing, and amounts. As firms increase their borrowing, they add periodic risky repayments from the back of the maturity structure, with the time between repayments increasing in cash-flow risk. Cash-flow growth or a significant risk-free cash-flow component limits the number of risky repayments. Firms with a significant risk-free cash-flow component choose dispersed maturity profiles with smaller, relatively safe repayments every period, rather than riskier periodic repayments. Received May 31, 2017; editorial decision October 8, 2018 by Editor Stijn Van Nieuwerburgh.

Item Type: Article
Official URL: https://academic.oup.com/rfs
Additional Information: © 2019 The Author(s)
Divisions: Finance
Subjects: H Social Sciences > HG Finance
JEL classification: G - Financial Economics > G3 - Corporate Finance and Governance > G30 - General
G - Financial Economics > G3 - Corporate Finance and Governance > G32 - Financing Policy; Financial Risk and Risk Management; Capital and Ownership Structure
G - Financial Economics > G3 - Corporate Finance and Governance > G33 - Bankruptcy; Liquidation
Sets: Departments > Finance
Date Deposited: 16 Oct 2018 13:13
Last Modified: 29 Jan 2020 00:01
URI: http://eprints.lse.ac.uk/id/eprint/90429

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics